Thunderstorm Wind, Sullivan
- When
- August 14, 11:40 PM EST
- Where
- Sullivan County, 1.31 mi WSW of Holston Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.560, -82.090
A few trees were blown down.
A storm tracked southeast from Kentucky into southwest Virginia and northeast Tennessee overnight, and blew down a few trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A storm tracked southeast from Kentucky into southwest Virginia and northeast Tennessee overnight, and blew down a few trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 14, 8:31 PM EST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 931 PM EDT Sun Aug 14 2022 .UPDATE... EVENING UPDATE. && .DISCUSSION... Bulk of the convection has been across the north as expected, but a few shoewrs have developed further south. Will update PoPs/Wx to expand precip chances further south with this update. Otherwise, the forecast generally looks to be on track so just some minor tweaks to temps and dew points. && .AVIATION... 00Z TAF DISCUSSION. Some convection around at times especially TRI. Will include VCSH and a tempo group for showers there for tonight, and include VCTS there during the late morning/afternoon on Monday. Elsewhere probability looks too low to include. Outside of any convection expect mainly VFR conditions. However one exception is some fog and/or lower cigs look likely at TRI late tonight/early Monday, so will take conditions to MVFR there for several hours. && .PREV DISCUSSION... /ISSUED 322 PM EDT Sun Aug 14 2022/ SHORT TERM (Tonight and Monday)... Northwesterly flow aloft will provide some disturbances that will provide occasional convection to our SW VA, NE TN, and far eastern mountains tonight and Monday. In tandem, a surface low pressure area will move from Louisville KY this evening southeastward to the VA/KY border Monday morning before moving into the Carolinas. It will be interesting to see if a boundary associated with this low helps focus any heavier precip over the far northeastern corner of our forecast area on Monday as suggested by NAM QPF alone. Temps look to be seasonable most areas, particularly the southern two-thirds of the area. GC LONG TERM (Monday Night through Sunday)... Key Messages: 1. Afternoon showers and thunderstorms possible each day, the best coverage and intensity expected Wednesday and Friday into Sunday as upper level disturbances move through. 2. Temperatures will be several degrees below normal especially during the day, with more comfortable humidity. Discussion: Active pattern continues during the long term period, plenty of chances for rain and temperatures below normal. Upper trough or closed low stays over the eastern states to the north and northeast of the forecast area. Upper level ridging will rule the western states and southern plains Monday night through early Wednesday. From later Wednesday through Saturday the eastern trough expands westward some and the trough deepens over the Mississippi and Tennessee Valleys. Sunday the upper trough begins to shift back northeast as ridging strengthens over the southern plains. A continued chance of mostly diurnally driven showers and some thunderstorms will occur each day, with enhanced rain chances and thunderstorms Wednesday into Wednesday evening and Friday through Sunday. Wednesday a shortwave moving through the NW flow should trigger a round of showers and thunderstorms across Tennessee by afternoon and into the evening as the upper trough begins to deepen over the Tennessee Valley. The cold front from Monday will still be just south of Tennessee and nearly stationary. Most of the precipitation will shift south and east Thursday. Then Friday through Sunday models are developing an upper low over the upper mid west which deepens the trough and brings moisture over the front into the eastern Tennessee Valley as shortwave energy rotates through upper pattern. The upper flow becomes more southwest by Friday and with low pressure moving east along the front this will enhance the precipitation as shortwaves move through. The upper low will move into the western Great Lakes by Sunday. Rainfall amounts from Wednesday through Sunday could reach 1 inch or more in the northeast to around 3 inches in the mountains of North Carolina so some localized flooding is possible if any training of rainfall develops. High temperatures will be in the lower to mid 80s Tuesday and then upper 70s to lower 80s through Saturday which is several degrees below normal. Lows will be below normal as well, though only by a few degrees. Temperatures will warm a few degrees Sunday. TD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 91 69 86 68 / 10 10 10 10 20 Knoxville McGhee Tyson Airport, TN 70 88 66 84 65 / 10 30 10 20 10 Oak Ridge, TN 69 87 66 83 64 / 10 20 10 10 10 Tri Cities Airport, TN 66 82 63 79 61 / 50 60 30 40 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 303 PM EDT Sun Aug 14 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-151915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 303 PM EDT Sun Aug 14 2022 /203 PM CDT Sun Aug 14 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Special Weather Statement
National Weather Service Morristown TN
925 PM EDT Sun Aug 14 2022
VAZ002-005-150230-
Scott VA-Wise VA-
925 PM EDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of north central Scott
and Wise Counties and the City of Norton through 1030 PM EDT...
At 924 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southdown, or near Whitesburg, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norton, Wise, Coeburn, Pound, Dungannon, Fort Blackmore and Pardee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3692 8231 3689 8236 3688 8240
3687 8240 3674 8261 3699 8283 3701 8283
3701 8278 3705 8272 3712 8272 3715 8264
3720 8255
TIME...MOT...LOC 0124Z 312DEG 25KT 3717 8283
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
McDSpecial Weather Statement
National Weather Service Morristown TN
1027 PM EDT Sun Aug 14 2022
VAZ002-005-006-150330-
Scott VA-Wise VA-Russell VA-
1027 PM EDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of southwestern
Russell, northeastern Scott and Wise Counties and the City of Norton
through 1130 PM EDT...
At 1027 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wise, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Norton, Lebanon, Wise, Big Stone Gap, Cleveland Va, Coeburn,
Appalachia, St. Paul, Nickelsville and Dungannon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3712 8254 3703 8248 3698 8237 3696 8236
3700 8229 3699 8226 3701 8222 3691 8204
3683 8211 3671 8246 3693 8286 3697 8287
3699 8283 3701 8283 3701 8278 3704 8274
TIME...MOT...LOC 0227Z 292DEG 35KT 3697 8255
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
McDSpecial Weather Statement
National Weather Service Morristown TN
1117 PM EDT Sun Aug 14 2022
TNZ017-VAZ005-006-008-150415-
Sullivan TN-Washington VA-Scott VA-Russell VA-
1117 PM EDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of northwestern
Sullivan, southwestern Russell, eastern Scott and southwestern
Washington Counties and the City of Bristol through 1215 AM EDT...
At 1117 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Gate City, moving south at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Gate City, Weber City,
Walnut Hill, Colonial Heights, St. Paul and Nickelsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3666 8182 3647 8249 3681 8269 3690 8234
3689 8232 3690 8232 3693 8221
TIME...MOT...LOC 0317Z 341DEG 10KT 3678 8246
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
McDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1216 AM EDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG 5 E HILTONS 36.66N 82.37W
08/15/2022 SCOTT VA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
DHThe Knoxville radar (KMRX), 125 km away, was scanning. The volume nearest the first event began at 04:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047512.